Blog

rich emollient used in the management of eczema, psoriasis and other dry skin conditions.

28Nov

Professor Ronald Eccles, Director of the Common Cold Centre in Cardiff, has a warning for cold and flu sufferers this winter.

Be careful you don’t over dose on cold remedies. You could be taking paracetamol tablets as well as a cold remedy, up to two or three times the recommended amount of paracetamol.

The wisdom of heeding Professor Eccles’s advice is brought home by a newly published study on the risks of liver failure from unintentional overdose on paracetamol. [1] The researchers analysed the data on 663 patients admitted into Edinburgh Royal Infirmary with liver damage caused by paracetamol. They found that 161 of these patients had taken what is known as a ‘staggered overdose’; in other words they had taken too many doses of paracetamol or paracetamol-containing medication over a few days. Two out of five of these patients died from their overdose, which is a higher fatality rate than for deliberate overdose.

A maximum of eight 500mg doses of paracetamol should be taken over one 24 hour period, but people often lose track of how much they have taken, or add other medications without realising that they too contain paracetamol. This is easy to do when treating a cold or flu attack when already on other pain-relieving medication for something like stomach or back ache, headaches or toothache.

One of the problems identified by the Edinburgh researchers is that people report feeling unwell to GPs or accident and emergency departments without knowing the cause, making it difficult to diagnose and treat in time.

Sheila Kelly, chief executive of the Proprietary Association of Great Britain (PAGB), is quoted as saying that paracetamol has very few side-effects when used at the correct dose. She emphasises, however, that it is very important to stick to the recommended dose. This is particularly important as the toxicity associated with a paracetamol overdose is idiosyncratic and a few individuals will suffer effects at lower doses than others.

This may make you feel paranoid about paracetamol, but you have options

There are alternatives for those people already on paracetamol-containing medication for chronic conditions wishing to take something for a cold or flu episode, or for those keen to avoid paracetamol when possible.

Echinacea is extremely well researched [2,3,4] and licensed under the same regulations as conventional medication for the symptomatic relief of colds, influenza type infections and similar upper respiratory tract conditions. [5]

Various Echinacea products are also licensed under the new Traditional Herbal Medicinal Products directive, for symptomatic relief of colds and flu.

The benefits of using natural remedies such as Echinacea for colds and flu include the fact that they do not contain paracetamol and can therefore be taken alongside other pain-relieving medication without risk of overdose, staggered or otherwise.

A randomised, double-blind, placebo-controlled study, carried out to compare the results of using an Echinacea based throat spray with those of a pharmaceutical throat spray in patients with acute sore throats, has recently been published. [6] Sore throats are among the most common complaints encountered in general medical practice and generally occur in conjunction with upper respiratory tract infections. Viral infections account for at least 65% of all sore throats, so the use of antibiotics only plays a minor part in the treatment of sore throats.

The study was most encouraging, as it showed that the herbal throat spray performed as well as its medication-based counterpart.

This trial was conducted at 11 medical practices in Switzerland. 151 patients were recruited with acute pharyngitis or tonsillitis with throat pain and inflammation of the pharynx and/or tonsils, and onset of the sore throat less than 72 hours prior to the start of the study. The study was continued until the patients were symptom-free, up to a maximum of 5 days.

Each patient had to rate their sore throat symptoms (difficulty swallowing, salivation, redness and fever) every morning before administering the first dose of treatment, at midday and in the evening.

The combined response rates showed that the Echinacea based throat spray was as good as the pharmaceutical spray for the resolution of symptoms of sore throat. There were no serious or otherwise significant adverse events in either group. This herbal spray contains no paracetamol, and is therefore suitable for use alongside pain-relieving medication without increasing the intake of paracetamol.

A sore, scratchy throat is often the initial sign of trouble, as the back of your throat falls prey to the bug’s first advances.

Then, as the body tries to flush out the virus, mucus production increases and your nose may either run or become blocked. Your temperature may rise as your body tries to ensure that the virus doesn’t replicate – viruses prefer cold conditions in which to breed. Then, if the virus really gets a grip on your throat, you may end up with a cough. It can prove difficult to shake off the lingering cough, which can last for up to three months after a common cold, according to Professor Eccles.

More research published recently reassures those who wish to take Echinacea preventatively over a period of time. It shows that in subjects with a low immune response Echinacea acts supportively, improving the effectiveness with which the immune system responds to a pathogen. However, in those who already have a strong response, Echinacea merely supports a moderate and modulated response. Echinacea is therefore seen to act adaptively, depending on the level of immune response in the person taking it. [7]

Why might you have weak immune function? (Outwith issues such as autoimmune conditions or other medical conditions that should be picked up by your doctor.)

  • Eating a bad diet – junk food, lots of caffeine, not enough vegetables and fruit
  • Eating a lot of sugar – sugar competes with vitamin C, which is good for the immune system; so if you eat heaps of sugar then you undermine your immune system
  • Eating lots of fatty foods – having a high fat intake or high cholesterol makes your immune cells lazy – they lie around instead of going out on patrol!
  • Drinking excessive amounts of alcohol is also bad for your immune cells, which get disorientated and confused…just like us!
  • Smoking is bad for immune function as well as everything else in the body
  • Not getting enough sleep lowers your immune function
  • Being stressed and unhappy also means you’ll have a less active and efficient immune response

So, to help your immune system, avoid fatty, sugary food and shun the caffeine; drink plenty of water and get regular exercise and some good nights’ sleep. You also have the perfect excuse for doing things that make you happy (as long as they don’t involve alcohol, caffeine, chips and chocolate cakes!), as this will strengthen your immune system.

[1] Craig DGN et al. British Journal of Clinical Pharmacology 2011 DOI: 10.1111/j.1365-2125.2011.04067.x

[2] Linde K et al. Echinacea for preventing and treating the common cold. The Cochrane Library 2006; 1: 1-39

[3] Schoop R et al. Echinacea in the prevention of induced rhinovirus colds: a meta-analysis. Clin Ther 2006; 28 (2): 174-183

[4] Shah SA et al. Evaluation of Echinacea for the prevention and treatment of the common cold. A meta-analysis of randomised, controlled trials. Amer Coll Clin Pharmacol. September 2006

[5] Echinaforce Echinacea tablets and drops

[6] Schapowal A et al. Europ J Med Res.2009;14(9):406-412.

[7] Ritchie MR et al. Phytomedicine 2011; 18: 826 – 831

  

Add a comment

Your email address will not be published. Required fields are marked *